Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2022, 7:20 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2022, 7:20 PM MDT (01:20 UTC)
- Expired
- Aug 7, 2022, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:20 PM MDT | FLASH FLOOD | 4 E Denver, CO | AT LEAST 6 INCHES RUNNING ACROSS COLFAX AND MONACO. |
| Aug 7, 7:20 PM MDT | HEAVY RAIN 1.06 | 3 Nw Aurora, CO | |
| Aug 7, 7:46 PM MDT | FLASH FLOOD | 2 Ene Denver, CO | REPORTED MULTIPLE ROADS OF STREET FLOODING IN CITY PARK AREA EAST OF DENVER. |
| Aug 7, 8:00 PM MDT | FLASH FLOOD | 2 Sse Commerce City, CO | I70 IS CLOSED BETWEEN NORTHFIELD QUEBEC ST. AND DAHLIA STREET DUE TO FLOODING PER CDOT AND DENVER OEM. |
| Aug 7, 9:51 PM MDT | HEAVY RAIN 1.85 | 2 Ene Denver, CO | MHFD GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.3 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3601 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WGUS55 KBOU 080120
FFWBOU
COC001-005-031-080315-
/O.NEW.KBOU.FF.W.0046.220808T0120Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
720 PM MDT Sun Aug 7 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southwestern Adams County in northeastern Colorado...
Northwestern Arapahoe County in northeastern Colorado...
Central Denver County in northeastern Colorado...
* Until 915 PM MDT.
* At 720 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. The expected rainfall rate is
0.75 to 1.5 inches in 30 minutes. Additional rainfall amounts up
to 1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Denver, western Aurora, southwestern Thornton, southwestern
Commerce City and southeastern Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways, streets, underpasses, drainage areas
and other low lying spots.
&&
LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
3974 10477 3969 10478 3969 10485 3969 10488
3969 10494 3975 10500
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 30 MINUTES
$$
Hiris3 follow-up statements
600
WGUS75 KBOU 080149
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
749 PM MDT Sun Aug 7 2022
COC001-005-031-080315-
/O.CON.KBOU.FF.W.0046.000000T0000Z-220808T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-Arapahoe CO-Denver CO-
749 PM MDT Sun Aug 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS
EVENING FOR SOUTHWESTERN ADAMS, NORTHWESTERN ARAPAHOE AND CENTRAL
DENVER COUNTIES...
At 749 PM MDT, emergency management reported thunderstorms producing
heavy rain in northeast Denver. Between 1 and 2.5 inches of rain
have fallen. Additional rainfall amounts up to 0.3 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Denver, western Aurora, southwestern Thornton, southwestern
Commerce City and Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways, streets, underpasses, drainage areas
and other low lying spots.
&&
LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
3974 10477 3969 10478 3969 10485 3969 10488
3969 10494 3975 10500
FLASH FLOOD...OBSERVED
$$
Hiris521
WGUS55 KBOU 080308
FFWBOU
COC001-005-031-080415-
/O.EXT.KBOU.FF.W.0046.000000T0000Z-220808T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
908 PM MDT Sun Aug 7 2022
The National Weather Service in Denver has extended the
* Flash Flood Warning for...
Southwestern Adams County in northeastern Colorado...
Northwestern Arapahoe County in northeastern Colorado...
Central Denver County in northeastern Colorado...
* Until 1015 PM MDT.
* At 908 PM MDT, emergency management reported flash flooding across
northeast Denver. Interstate 70 remains closed between Brighton
Boulevard and Colorado Boulevard. Minor street flooding has also
been reported near City Park. Between 1 and 2.5 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Denver, western Aurora, southwestern Thornton, southwestern
Commerce City and southeastern Federal Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways, streets, underpasses, drainage areas
and other low lying spots.
&&
LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
3974 10477 3969 10478 3969 10485 3969 10488
3969 10494 3975 10500
FLASH FLOOD...OBSERVED
$$
Hiris177
WGUS75 KBOU 080407
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
1007 PM MDT Sun Aug 7 2022
COC001-005-031-080417-
/O.EXP.KBOU.FF.W.0046.000000T0000Z-220808T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-Arapahoe CO-Denver CO-
1007 PM MDT Sun Aug 7 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT THIS EVENING FOR
SOUTHWESTERN ADAMS, NORTHWESTERN ARAPAHOE AND CENTRAL DENVER
COUNTIES...
Flood waters are receding. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 1200 AM MDT for portions of
central, north central, and northeast Colorado.
LAT...LON 3986 10501 3986 10492 3980 10480 3978 10477
3974 10477 3969 10478 3969 10485 3969 10488
3969 10494 3975 10500
$$
HirisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:52 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 7, 5:52 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 552 PM MDT Sun Aug 7 2022 .SHORT TERM...(This evening through Monday) Issued at 153 PM MDT Sun Aug 7 2022 Scattered thunderstorms began to develop over the Cheyenne Ridge and portions of the foothills near 2PM where skies have been clear all morning and CIN is lowest. Elsewhere, mid level clouds during the morning hours have kept temperatures more in check, with Denver hovering in the low 80's for a few hours now. ACARS soundings depict a somewhat pronounced capping inversion over the urban corridor at 700mb, but it has begun to erode/weaken. Observations show a surface boundary stemming from the Cheyenne Ridge convection pressing southward, which will help enhance surface convergence later this afternoon and promote more widespread convection over the urban corridor. Overall parameters remain favorable for heavy rain, including PW in the 1.20-1.30" range, MLCAPE of 500-1,000 J/Kg, and slow storm motion around 15 kts. Suspect thunderstorm activity will be delayed for the urban corridor as we wait for the cap to fully erode, but variables should align well by this evening. CAMs are fairly consistent in showing the heaviest rain occurring over and especially south/east of the Denver metro, with the slowest storm motion and greatest instability focused from the Palmer Divide eastward into Elbert and Lincoln Counties. Overall, anticipate most areas around the Denver metro stand to receive 0.25-0.50", but higher amounts of 1-2" will occur in areas where the stronger storms train, and locally 2-3" will be possible for the southernmost counties in our CWA. Will maintain the Flood Watch as is through midnight, as the stronger storms will certainly be capable of flash flooding, as well as strong outflow winds and possible wet microbursts, bringing a marginal severe threat too. Convection will subside from north to south through late evening, with dry conditions likely for almost everyone by midnight except perhaps in Lincoln county. Moist low levels may promote low status formation in the plains overnight and early morning. PW values drop noticeably tomorrow as the oblong upper level ridge amplifies slightly over the Four Corners region, but with lower instability and some likely low and mid-level cloud cover, tomorrow's temperatures should hold fairly steady with much lower chances for precipitation. Nonetheless, a few afternoon showers/thunderstorms will be possible, primarily over the southern Front Range and Palmer Divide. .LONG TERM...(Monday night through Sunday) Issued at 322 PM MDT Sun Aug 7 2022 Models have the upper ridge centered over Colorado Monday night through Wednesday night. According to the QG-Omega fields, there is little to no synoptic scale energy for the CWA through all five periods. The low level winds look to adhere to the normal diurnal wind patterns through Wednesday night. Looking at moisture, cross sections and precipitable water fields show it to be somewhat drier then it have been lately. The PWs range from 0.4 inch over the western CWA to around 0.90 inch over the far east through Wednesday night. There is pretty decent CAPE progged over the eastern 2/3rds of the CWA Monday evening and late day Tuesday. For late day Wednesday, the best CAPE is over the mountains and foothills. The QPF fields show limited amounts of measurable rain over the central CWA late in the day. On both Tuesday and Wednesday, there is only a tad of rainfall noted over far southwestern CWA during the late day periods. For temperatures, Tuesday's highs are 1-4 C warmer than Monday's high which should put them a tad above seasonal normals. Wednesday's highs are 0-1 C warmer than Tuesday's. For the later days, Thursday through Sunday, models keep the center of the upper ridge right over Colorado through the end of the week, then is pushes a bit south for next weekend. For moisture, it still looks pretty dry Thursday, then moisture is expected to increase a bit Friday, with more on the weekend. Will increase the pops accordingly, with a fairly wet looking next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 551 PM MDT Sun Aug 7 2022 Showers and thunderstorms are moving into the vicinity of the terminals. Expect showers/storm activity to continue through the early evening hours. Main hazards will be gusty outflow winds (up to 30 kts) and lightning, with small hail possible in any stronger storms. Winds start easterly, but become variable and gusty with nearby showers/storms. Overnight winds transition from southwest to south at 8-11 kts. There is still a slight chance for lower ceilings, potentially in the MVFR/IFR category, between 11-15Z. Kept it out of the TAF due to lower confidence. The more likely scenario will be few/scattered low clouds early Monday morning. Winds become southeasterly into Monday afternoon at DEN/APA at 8-12 kts. && .HYDROLOGY... Issued at 153 PM MDT Sun Aug 7 2022 A moist and unstable airmass will promote scattered to numerous thunderstorms this afternoon and particularly this evening across the foothills, urban corridor and southern plains. Parameters favor heavy rain with most of these storms, and rainfall rates of 1-2"/hr are a safe bet, and possibly slightly higher at times. Flash flooding will be a concern today, with the greatest threat focused over the southern metro and Palmer Divide eastward, including Elbert and Lincoln Counties this evening. Most areas within the Flood Watch should see at least 0.20-0.40" of rain, but there will be areas of 1-2", and even 2-3" for our southernmost counties. The Cameron Peak and Calwood burn scars will have an elevated threat for flash flooding through early evening, although the heaviest rainfall is likely to remain due east of the scars. There is some potential for totals to be less than advertised for some of the northern counties within the watch, namely Larimer and Weld, but do not plan any changes to the Watch area at this time. Monday will bring less coverage of storms with only isolated convection possible over the higher terrain therefore will maintain a limited threat of flash flooding on the burn scars. Chances for convection will be highest in Park County, the southern foothills, and the Palmer Divide in the afternoon. There will be a limited threat of burn area flash flooding late day Thursday and Friday. The threat will be a bit higher over the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ035-036-038>041- 043-045>047. && SHORT TERM...Rodriguez LONG TERM....RJK AVIATION...Mensch HYDROLOGY....Rodriguez/RJK
Hazardous weather outlook, Aug 7, 10:30 AM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1030 AM MDT Sun Aug 7 2022 COZ030>051-081630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1030 AM MDT Sun Aug 7 2022 ...FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON THROUGH MIDNIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous thunderstorms are expected to form in the foothills and across the I-25 Corridor this afternoon and evening. Some of these storms will spread eastward onto the eastern plains. Heavy rainfall is possible from these storms with rainfall rates of 1 to 2 inches possible in 45 minutes to an hour. This could lead to flash flooding the in the affected areas. A few severe storms will also be possible with hail up to one inch in diameter and 60 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms possible Monday with dry conditions Tuesday and Wednesday. Chances for afternoon thunderstorms will increase by the end of the week, especially in the alpine areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall and or flooding reports would be greatly appreciated.
In the hours before
Special weather statement, Aug 7, 5:30 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Denver CO
530 PM MDT Sun Aug 7 2022
COZ039-080015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
530 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northeastern Boulder
County through 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Longmont, or 24 miles south of Fort Collins, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Longmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4024 10506 4008 10506 4019 10522 4026 10513
TIME...MOT...LOC 2329Z 300DEG 7KT 4020 10515
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GIMMESTADSpecial weather statement, Aug 7, 6:39 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
639 PM MDT Sun Aug 7 2022
COZ040-080130-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
639 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of northwestern
Arapahoe, central Denver and southwestern Adams Counties through 730
PM MDT...
At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal Heights, or 8 miles north of Denver, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denver, Aurora, and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 10465 3969 10469 3963 10482 3981 10506
3982 10505 3994 10499
TIME...MOT...LOC 0038Z 306DEG 14KT 3985 10497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:39 PM MDT | Special Weather Statement | BOU | Denver | 51 min |
| Aug 7, 6:52 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 83 min |
| Aug 7, 7:29 PM MDT | Areal Flood Advisory | BOU | Park | 2 hr |
| Aug 7, 7:39 PM MDT | Areal Flood Advisory | BOU | Larimer | 88 min |
| Aug 7, 8:13 PM MDT | Areal Flood Advisory | BOU | Boulder | 66 min |
| Aug 7, 8:44 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Gilpin | 2 hr |
| Aug 7, 9:17 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Douglas, Jefferson | 2 hr |
| Aug 7, 10:27 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Aug 8, 4:12 PM MDT | Special Weather Statement | BOU | Teller | 33 min |
| Aug 8, 5:36 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.